Alert archive / Montana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 36, NWS Missoula, MT

August 19, 2004Flathead County, Lake County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 19, 2004, 1:55 PM MDT for Flathead County, Lake County, Montana. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 1:55 PM MDT (19:55 UTC)
Expired
Aug 19, 2004, 2:45 PM MDT
In force
50 min
Issued by
NWS Missoula, MT
Area
Counties, with a storm outline in the text

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 102 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 7.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 70 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
70 J/kg
Mixed-layer CIN
-242 J/kg
Mixed-layer LCL
1820 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KMSO 191955
SVRMSO
MTC029-047-192045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
155 PM MDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN FLATHEAD COUNTY IN NORTHWEST MONTANA
  NORTHWESTERN LAKE COUNTY IN NORTHWEST MONTANA

* UNTIL 245 PM MDT

* AT 153 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11
  MILES NORTHWEST OF BIG ARM...OR ABOUT 19 MILES SOUTH OF
  KALISPELL...MOVING SOUTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BIG ARM BY 245 PM MDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND HAIL...ALONG WITH
FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS
AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
WELL PROTECTED AREA.

LAT...LON 4807 11443 4795 11463 4768 11434 4784 11407

$$

TAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 9:02 AM MDT, 4 hours 53 minutes earlier.

Area forecast discussion, Aug 19, 9:02 AM MDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
902 AM MDT THU AUG 19 2004

.UPDATE...THE SATELLITE AND RADAR ARE SHOWING THAT THE UPPER LEVEL
DISTURBANCE MOVING SOUTHWARD OUT OF CANADA IS CAUSING CONVECTION
EARLIER THAN FORECASTED. SO ADDED MORNING CONVECTION TO THE NORTHWEST
MONTANA ZONES. ALSO REMOVED THE MENTION OF PATCHY FOG...CURRENT
SATELLITE IS SHOWING THAT THE FOG IS DISSIPATING.

&&

.PREVIOUS DISCUSSION...TODAY THROUGH FRIDAY NIGHT...
NORTHWEST FLOW CONTINUES OVER THE NORTHERN ROCKIES. WITH CLEARING
SKIES AND ABUNDANT LOW LEVEL MOISTURE EXPECT PATCHY FOG TO DEVELOP
ACROSS PORTIONS OF WESTERN MONTANA THIS MORNING. THIS AFTERNOON THE
ATMOSPHERE WILL DESTABILIZE WITH SURFACE HEATING. THIS INSTABILITY
WILL COMBINE WITH LINGERING MOISTURE AND WEAK UPPER LEVEL
DISTURBANCES CAUSING SHOWERS AND THUNDERSTORMS TO DEVELOP. STORM
ACTIVITY LOOKS TO DECREASE WITH THE LOSS OF DAYTIME HEATING THURSDAY
NIGHT. FRIDAY AFTERNOON AND EVENING THE UPPER RIDGE TO THE WEST IS
WEAKENED BY AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER NORTH CENTRAL
CANADA. THIS WILL PLACE THE BEST POTENTIAL FOR PRECIPITATION ACROSS
NORTHWEST MONTANA INTO FRIDAY NIGHT. HOWEVER CAN NOT RULE OUT AN
ISOLATED THUNDERSTORM OR TWO DURING THE AFTERNOON AND EVENING ACROSS
SOUTHWEST MONTANA AND EAST CENTRAL IDAHO AS THE ATMOSPHERE AGAIN
DESTABILIZES WITH SOLAR HEATING.

SATURDAY THROUGH THURSDAY...WEAK RIDGE AT FIRST OVER
THE REGION. AS AN UPPER LEVEL LOW MOVES TOWARD THE BRITISH COLUMBIA
COAST THE RIDGE GETS FLATTENED BY EARLY SUNDAY. AFTER THAT A SERIES
OF LOWS MOVE ACROSS THE REGION THROUGH THURSDAY KEEPING A CHANCE OF
SHOWERS/THUNDERSTORMS AND BELOW NORMAL TEMPERATURES.
&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

UPDATE/SMITH
PREVIOUS DISCUSSION/GILCHRIST/KOLATA

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:48 PM MDTSevere Thunderstorm WarningMSOMineral57 min
Aug 19, 3:51 PM MDTSevere Thunderstorm WarningMSOSanders39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.